Has a pharmacist familiar with TKIs ever been invited to speak at the national conference? On the UK Facebook site, many postings relate to the varying side effects from different generic imatinib tablets. In time, we may see problems with second-generation TKI generics. Haematologists may take the view that patient complaints are psychosomatic so it would be very interesting to hear the view of a pharmacist, even one from a laboratory such as Novartis.
You are here
Who arranges the annual national CML conference?
It’s arranged by a combination of the NHS clinician sub-group for CML, and us, CML Support.
It’s a good point and maybe we could look into this on the agenda for 2019. I don’t think that haematologists think complaints are necessarily psychosomatic, but just that they may be unrelated to CML and are a question for their GP. Your haematologist isn’t your primary care doctor.
My personal view is that there is a small group of people who have genuine problems with excipients in the generics, but also that patients are very quick to blame CML or their medication for any changes in their health. It’s natural to do that.
The kind of things I mean are people asking if others have noticed if their nails have gotten more brittle - and blaming their recent change to a generic imatinib. Whereas in fact it’s because it’s winter, and because the individual is getting older that’s the real reason. Taking TKIs doesn’t make us super-human, we’ll still age and still get ailments and all the things that come with them.
I really, really don’t mean to take away from the genuine issues that people really do have. And it’s smart to check to make sure that it’s not a TKI related issue. Some people get terrible side effects from TKIs, but I am wary of the ones that suddenly appear from nowhere years later that have a much simpler, and more mundane explanation.
Thank you for your response, David.
I was sceptical of my own conjecture that Accord imatinib was acting as laxative. I cycled between Accord and Cipla using each for at least seven days at a time.
If I were to take Accord imatinib out of the blue this evening, I can predict that within 30 minutes I would be rushing to the toilet and then making perhaps 6 to 8 further visits before bedtime. This simply does not happen in this way with Cipla.
I discussed this with my haematologist who was very sympathetic but she told me that it is a matter to be discussed with the pharmacist. The pharmacists was very helpful and arranged to provide Cipla rather than Accord. The pharmacist did say that other patients have made the same observation.
Thank you, Kat, for this. It is very difficult proving any scientific supposition with a population of one. It seems that haematologists are not necessarily the best qualified people to comment upon the different clinical effects of the various generics.
The interesting question would be how a TKI pharmacist would explain the differences:
Is it the small quantity of excipients causing some patients difficulties?
Is it the speed of action of imatinib or the excipients which causes the problems?
Is it the interaction between the imatinib or excipients which causes the problem?
Is it something else?
The effect of taking Accord imatinib within 30 minutes is so pronounced that there has to be something that is different between Accord and the other imatinib generics that I have taken.